Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

Florida Pharmacy Error Involved In 21 Polo Horse Deaths

Posted by Jane Akre
Thursday, April 23, 2009 4:46 PM EST
Category: On The Road, Major Medical, Protecting Your Family
Tags: Pharmacy Errors, Medication Errors, Vitamin Supplements, B12, Selenium, Biodyl, Illegal Drugs

Horse deaths in Florida appear linked to medication error. 

Pharmacy Error In 21 Polo Horse Deaths

LEARN MORE

 

IMAGE SOURCE: Associated Press Web site   

 

21 polo horses who received a supplement and died shortly after this weekend, were given an incorrect dosage, says the pharmacy.

The 21 horses were preparing for a championship match and were flown in from Venezuela.  Shortely after being injected with the drug, they began crumpling to the ground to the shock of the well-heeled crowd at the International Polo Club Palm Beach in Wellington, Florida reports the Associated Press.

The pharmacy in Ocala, Franck’s Pharmacy, tells AP that the business conducted an investigation and has confirmed that “the strength of an ingredient in the medication was incorrect.”

Jennifer Beckett of the pharmacy tells AP "On an order from a veterinarian, Franck's Pharmacy prepared medication that was used to treat the 21 horses on the Lechuza Polo team," Beckett said. "As soon as we learned of the tragic incident, we conducted an internal investigation."

What Kind of Drug

The horses were trained by Lechuza Polo, a Venezuela-based team. Its captain, Juan Martin Nero, told an Argentine newspaper earlier this week that he had "no doubts" vitamins administered to the animals were at fault.

"There were five horses that did not get the vitamin, and those were the only ones that survived," Nero said to CNN.

The state is awaiting the result of toxicology reports on the animals that were buried Thursday.

The drug given to the horses is only described as a compound consisting of vitamins and minerals.   A similar drug is Biodyl, a French-made compound not approved in the U.S. It contains vitamin B12, along with a form of selenium called sodium selenite, along with potassium and magnesium to help horses fight exhaustion. 

The prescription was written by a U.S. vet, and only certain compounding pharmacies are allowed to create these drugs. But within three hours of receiving the compound the horses began to fall and die. Necropsies found some bleeding in the lungs and internally. There is still no definitive cause of death. 

Siobhan DeLancey, an FDA spokeswoman, says pharmacies that creating compound drugs are not allowed under law to recreate drugs under patent.  

Late Word * - The Los Angeles Times reports that the University of Florida College of Veterinary Medicine believes it has identified the ingredient that killed the horses, but is waiting for state review before it releases the result.   Franck's Pharmacy is a retail compounding pharmacy used by veterinarians and physicians considered one of the biggest and best in the country to create customized formulas. 

There are no disciplinary actions against its license, reports the Florida Department of Health.

Pharmacy Errors

A 2006 Institute of Medicine report called “Prevention Medication Errors” points out that these sorts of human errors in medical settings harm at least 1.5 million every year.

Pharmacy errors can involve a mix-up in drugs because of similar drug names or dosage; or a doctor error prescribing the wrong type of drug, ordering an improper dose, giving a patient a drug that he or she is allergic to, or combining medications that are incompatible.

Estimates are that there are four medication errors committed by doctors for every 1,000 prescriptions they write. 

These mistakes can lead to deadly consequences.

Studies indicate that 57% of medication errors result in "adverse outcomes" (death or serious illness). While the majority of medication errors are dosing related, prescribing the wrong type of drug, or one that the patient is allergic to, are both common.

On average, medication errors, also known as "adverse drug events," increase patient hospital stays by 2 - 5 days and increase medical bills by nearly $6,000 per person.

The National Coordinating Council for Medication Error Reporting and Prevention suggests that all prescription documents be legible to minimize errors, and that all prescriptions be written in the metric system avoiding the “archaic apothecary and avoirdupois systems” to avoid misinterpretations.

Errors Cost Lives

Last July, twins in Corpus Christi, Texas were killed with an overdose of the blood thinner, heparin. In all 14 infants in the neonatal intensive care unit were overdosed due to a hospital error.

Heparin is the anti-clotting drug routinely used in IV tubes to prevent blood clots. It is the same drug accidentally given in an overdose quantity to six babies at an Indianapolis hospital in 2006. Three of them died.  

Actor Dennis Quaids’ twins were also overdosed by Heparin at a Los Angeles hospital but they survived.  Quaid is suing Baxter Healthcare Corp., because the labels between the low dose and high dosage were so similar they led to the error.

Knowing how to minimize errors is important information for consumers to have to take things into their own hands.

The federal Agency for Healthcare Research and Quality says, make sure you can read your doctors handwriting on your prescription. And don’t be afraid to speak up if you have any questions, concerns or need guidance. #


1 Comment

Anonymous User
Posted by JILL PAUL RN
Wednesday, April 29, 2009 10:00 PM EST

Jane, yes heparin labels are not distinctive. If you are in a hurry and pick up the WRONG vial, you could give the wrong dose. They probably meant to give 100 IU/5cc (total 500 Units) and gave 5,000 units instead. The Pharaceuticals do have to improve their labelling particularly on Heparin. I certainly encourage this to prevent errors. Distinctive coloring on the vials would certainly help. You can never be too careful.

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes